Diarrhea is hell—ask any HIVer. Parasites and bacteria can cause the runs, but in many cases, it seems to be a side effect of HIV meds or the virus itself. Hydration is crucial, so grab Gatorade or water. Reach for your doc, too—especially if it lasts more than two weeks. Here are the three bad, basic kinds:

This one’s most common to HIVers—and in extreme cases, it can hamper absorption of HIV meds. The culprit may be bacteria such as salmonella or E. coli, parasites like cryptosporidium, or viruses such as the Norwalk. HIVers also get diarrhea from meds, most notably Viracept or (less often) other PIs—as well as from OIs or HIV-related wasting. Treat it with increased fiber intake (using products like Metamucil), Imodium AD, calcium supplements or, if severe, prescription pancreatic enzymes like Ultrase M20.

This results when chemicals aren’t properly absorbed, as in lactose intolerance, where the body can’t break down the sugar in milk. Overloading on Milk of Magnesia, protein shakes or sorbitol (the sweet in dietetic candies) can do it, too. Nixing the offending agent—or taking Lactaid for lactose intolerance—clears it up.

More painful, bloody and mucousy, it’s usually caused by bacteria or inflammatory bowel diseases (like ulcerative colitis or Crohn’s disease). Treating the infection (with antibiotics) or condition (often with anti-inflammatory steroids) tends to relieve the symptoms.